- Created on Saturday, 23 August 2014 15:21
- Written by Brent A. Bauer, M.D.
Scottsdale, Arizona - There is evidence that when taken with standard anti-nausea medications, ginger may be helpful in further reducing or eliminating nausea and vomiting during and after chemotherapy treatments.
Results from two studies of adults who took ginger for nausea showed that various doses of ginger before starting chemotherapy treatments helped to reduce the severity of nausea. In these studies, participants began taking ginger orally three days prior to starting chemotherapy. The ginger was taken in addition to a standard medication prescribed to reduce nausea and vomiting. A small number of participants reported side effects including heartburn, bruising, flushing and rash.
In another study, taking ginger root powder was found to be effective in reducing the severity of chemotherapy-induced nausea in children and young adults ages 8 to 21. Ginger in this study was also given along with standard anti-nausea medications.
Earlier studies had shown ginger to be of little or no benefit in reducing nausea and vomiting due to chemotherapy.
Many prescription drugs have been proved effective at controlling nausea during and after chemotherapy. Ask your doctor if combining ginger and anti-nausea medications might be right for you.